Narrow Results Clear All
- Communication between Providers 17
- Culture of Safety 8
Education and Training
- Students 2
- Error Reporting and Analysis 21
- Human Factors Engineering 21
- Legal and Policy Approaches 11
- Logistical Approaches 10
- Quality Improvement Strategies 42
- Specialization of Care 3
- Teamwork 6
- Clinical Information Systems 4
- Device-related Complications 8
- Discontinuities, Gaps, and Hand-Off Problems 9
- Fatigue and Sleep Deprivation 3
- Identification Errors 5
- Interruptions and distractions 3
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 39
- MRI safety 2
- Nonsurgical Procedural Complications 4
- Psychological and Social Complications 6
- Second victims 1
- Surgical Complications 12
- Allied Health Services 1
- Internal Medicine 10
- Nursing 36
- Pharmacy 22
- Family Members and Caregivers 1
- Health Care Executives and Administrators 80
Health Care Providers
- Pharmacists 23
- Physicians 55
Non-Health Care Professionals
- Media 1
- Patients 20
Search results for "Newspaper/Magazine Article"
- Newspaper/Magazine Article
ISMP Medication Safety Alert! Acute Care Edition. April 25, 2019.
Newborns assigned temporary names are at increased risk for patient misidentification and wrong-patient errors. This newsletter article reports on the role of electronic health records in newborn misidentification and the unintended consequences associated with a Joint Commission set of recommendations to reduce risk.
Howley EK. US News & World Report. September 5, 2018.
Communication failures in health care routinely challenge patient safety. This news article describes characteristics of the hospital environment that affect nurse–physician relationships such as bullying, production pressure, and care complexity. Clarifying team roles and interdisciplinary activities can improve communication in the care environment. Patients are encouraged to have advocates with them to help prevent and address misunderstandings.
R3 Report. June 25, 2018;7:1-2.
What price must we pay for safety? Excessive cost of EPINEPHrine auto-injectors leads to error-prone use of ampuls or vials and unprepared consumers.
ISMP Medication Safety Alert! Acute Care Edition. August 11, 2016;21:1-3.
ISMP National Vaccine Errors Reporting Program: one in three vaccine errors associated with age-related factors.
ISMP Medication Safety Alert! Acute Care Edition. July 28, 2016;21:1-6.
Vaccine errors can hinder immunization efforts in the United States. Summarizing nearly 4 years of data submitted to the ISMP Vaccine Errors Reporting Program, this newsletter article highlights age-related factors that surfaced in the analysis and recommends strategies for improvement such as patient education and age verification.
ISMP Medication Safety Alert! Acute Care Edition. June 16, 2016;21:1-6.
Neuromuscular blockers can result in serious harm if administered incorrectly. This newsletter article reports the types of errors associated with the use of these high-alert medications, such as look-alike and sound-alike problems that lead to the wrong drug being administered. Recommended strategies to reduce risks include use of standardized prescribing and smart pump technologies.
Robbins A. Good Housekeeping. May 20, 2016.
Disruptive behaviors are receiving increased attention as a cultural factor that contributes to medical error. Although much of the focus has been on physicians, the presence of bullying among nurses is also a concern. This magazine article explores nurse behaviors such as withholding information, intimidation, and name calling that negatively affect patient safety and nurse retention.
Yu A. Health Shots. National Public Radio. April 15, 2016.
Many health care professionals exhibit symptoms of burnout, which may impair their ability to maintain safe practices and detect potential errors. This news article explores organizational factors that contribute to nurse burnout, including low staffing and increased workloads due to electronic health record implementation.
Karch AM. Am Nurs Today. September 2015;10:18-22.
The complexity of care delivery can hinder the role of nurses in preventing medication errors. This commentary advocates for updating the five rights to consider the patient's role in their medication therapy and to incorporate patient and family education into the process to improve medication safety.
Clark C. HealthLeaders Media. June 2015;18:48-50.
Anderson P, Townsend T. Am Nurse Today. May 2015;10:18-23.
High-alert medications have the potential to cause serious patient harm. This article focuses on four primary types of high-alert medications—anticoagulants, sedatives, insulins, and opioids—that can have serious adverse effects and recommends strategies to reduce risks, including conducting independent double-checks and decreasing interruptions.
ISMP Medication Safety Alert! Acute Care Edition. April 9, 2015;20:1,4.
This newsletter article reports on issues related to a legislation, drafted in response to a tenfold dosing error, that would discipline nurses involved in medication errors. One particular concern highlighted is that the bill does not recognize the role of human error and systems failure in mistakes that result in patient harm.
Ungar L. USA Today. February 1, 2015.
Vanderveen T. Patient Saf Qual Healthc. November/December 2014;11:38-40,42-45.
Spotlighting the growing concern around alarm fatigue, this magazine article provides an overview of efforts to augment alarm management and offers recommendations for hospitals working to reduce unnecessary alarms, including eliciting insights from nursing staff about areas for improvement and performing direct observations in patient care settings to monitor frequency of alarms.
George TP, Martin V. Nurs Made Incredibly Easy! 2014;12:6-10.
Alarm fatigue has been described as a contributor to interruptions and distractions in the hospital setting. This article reviews evidenced-based recommendations and strategies to prevent alarm fatigue in nurses, including allowing them to modify notification settings and ensuring they receive ongoing training for alarms and devices.
Parikh R. The Atlantic. August 18, 2014.
The inappropriate use of physical restraints on patients is considered a sentinel event. Although restraints may be used to protect patients from harm, this magazine article highlights risks related to their use—such as increased rates of pressure ulcers and delirium—and advocates for a more patient-sensitive approach to ensure the safety of both patients and caregivers.
ISMP Medication Safety Alert! Acute Care Edition. June 19, 2014;19:1-5.
This newsletter article reports results of a survey indicating when and why intravenous (IV) medications are unnecessarily diluted and makes recommendations to prevent this practice, such as including instructions in the medication administration record regarding dilution and educating nurses about risks. Medications were frequently diluted, which may lead to mislabeled syringes, IV medication contamination, and dosing errors.
Feil M. PA-PSRS Patient Saf Advis. June 2014;11:45-52.
Operating rooms are complex environments with particular risks regarding interruptions and distractions. This article draws from data reported to the Patient Safety Authority to explore how distractions affect surgeons and other team members. The author reviews strategies to limit distractions, including applying sterile cockpit principles, performing preoperative briefings, and utilizing checklists.
Eggertson L. Can Nurse. March 2014;110:25-29.
Human factors engineering is being increasingly promoted as an approach that generates lasting safety improvements. This commentary describes how applying human factors principles can identify ways to reduce risks in health care settings, including issues related to interruptions and infusion pumps.
ISMP Medication Safety Alert! Acute Care Edition. February 27, 2014;19:1-4.
Summarizing results from a Canadian study to determine factors associated with fatal medication errors in the home, this newsletter article describes how patients and nonprofessional caregivers lacked understanding about their medication, such as potential adverse effects and signs of toxicity, which increased risk of harm.